Study Considers Stimulant Meds and Sudden Death
> 7/21/2009 9:16:15 PM

New research sponsored by the FDA and the National Institute of Mental Health (NIMH) reinforces the severe side effects that may affect children medicated for ADHD. In some rare cases, the most popular drugs prescribed to attention-deficit kids have been (very tentatively) tied to instances of sudden death.
The study's researchers drew on data concerning 564 young American kids who died suddenly and inexplicably in the decade between 1985 and 1996. They then retrieved and catalogued data from an equal-sized group of young people killed in car accidents during the same period. In a finding that may send thousands of parents into a panic, they noted that sudden, unexplained deaths were 5 times as common among the medicated group - that is to say that 10 of the sudden death subjects were taking ADHD medications while only 2 of those who died in traffic took the same drugs.
These numbers, while appropriately collected and analyzed, are very small. And the study itself was probably not the most in-depth research project recently funded by the NIMH. But the statistics reveal that sudden death was simply more common among the young subjects who'd been taking stimulant medications. Most significantly, this study is the first to reach such a conclusion.

As FDA officials made clear in a public statement, this finding does not imply causality. The FDA cannot, in their own words, "conclude that these data affect the overall risk-and-benefit profile" of the meds in question. And no one can reasonably assert that the drugs caused these deaths. But a once-shut door has now been opened.
The study hints at something that critics have been saying for some time: ADHD drugs may be effective for many children, but they are almost certainly not harmless. Parents should carefully consider the inherent risks, however small, before medicating their children.

No comments yet.

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy